Tennessee, 2009Damaging Wind in Tennessee, June 28, 2009
June 28, 2009 · NWS HUN · 1 event in 1 county or zone
Thunderstorms developed in an unstable air mass just ahead and along a cold front pushing southeast during the early afternoon hours. One storm knocked several trees down in the Winchester community in Franklin County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed in an unstable air mass just ahead and along a cold front pushing southeast during the early afternoon hours. One storm knocked several trees down in the Winchester community in Franklin County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 28, 11:56 AM CST, 2 hours 19 minutes earlier.
Area forecast discussion, Jun 28, 11:56 AM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1256 PM CDT SUN JUN 28 2009
.UPDATE...TO ADD SEVERE THUNDERSTORM WATCH NUMBER 530 UNTIL 8 PM.
&&
.DISCUSSION...QUICK UPDATE TO ADD SEVERE THUNDERSTORM WATCH TO
ZONES. CDFNT NOW APPROACHING EXTREME NW AL. ATMOSPHERE OVER THE TN
VALLEY IS VERY UNSTABLE AND WITH DAYTIME HEATING (MID/UPPER
90S) AND DRY MID LEVELS...CAN EXPECT SOME WET MICRO BURST/DAMAGING
WINDS. ALSO WITH PWS ARND 2 INCHES...VERY HEAVY LOCALIZED RAIN WILL
BE POSSIBLE.
ARAB WX RADIO IS OFF THE AIR UNTIL FURTHER NOTICE...REFER TO HUNPNSHUN
FOR MORE DETAILS.
&&
.PREV DISCUSSION... /ISSUED 1221 PM CDT SUN JUN 28 2009/
UPDATE...18Z AVIATION.
AVIATION...
COLD FRONT JUST TO THE NW WILL SPARK SHRA/TSTMS ACROSS THE AREA OVER
THE NEXT 3-6 HR. DUE TO VERY SCATTERED NATURE OF STORMS AND TIMING
UNCERTAINTY FOR HSV AND MSL SPECIFICALLY...WILL CONTINUE WITH VCTS
MENTION AT BOTH SITES. HOWEVER...STORMS WILL BE CAPABLE OF PRODUCING
STRONG/DAMAGING WINDS...+RA AND FRQ LIGHTNING. WIND SHIFT WITH THE
FRONT WILL BE SUBTLE /MORE NORTHERLY/ AND SHOULD OCCUR BY MID
EVENING...USHERING IN COOLER AND DRIER CONDITIONS. VFR CONDITIONS
WILL PREVAIL BEHIND THE FRONT FOR THE REST OF THE TAF PD.
DISCUSSION...ISSUED 1055 AM CDT SUN JUN 28 2009...
INTERESTING WX SITUATION AND FORECAST SHAPING UP FOR THE LAST SUNDAY
OF JUNE. IT IS STILL VERY MUGGY AND INCREASINGLY WARM OUTSIDE...AS
LIMITED CIRRUS HAS ALLOWED TEMPS TO SKYROCKET THIS MORNING. AREA
DEWPOINTS REMAIN IN THE LOW/MID 70S...AND HSV IS THE BIG WINNER FOR
TEMPERATURES THUS FAR WITH 91F AS OF 1530Z. A COLD FRONT REMAINS
DRAPED JUST NW OF THE AREA...AND BEST ESTIMATE FOR ITS CURRENT
LOCATION IS ROUGHLY ALONG A LIT-MKL-BNA LINE. AS ONE WOULD EXPECT...
THE VERY WARM/MOIST CONDITIONS RESULT IN A LARGE AREA OF 3000-3500
J/KG SBCAPE ACROSS THE REGION. THERE IS SOME MODEST CAPPING AROUND
775-800MB ON 12Z RAOBS AND HIGH-RES RUC SOUNDINGS...BUT THIS COULD
BE BROKEN BY TEMPS IN THE MID 90S.
FCST CHALLENGES FOR TODAY CENTER AROUND CONVECTIVE ISSUES...THOUGH
THERE SEEMS TO BE LITTLE DOUBT THAT WE SHOULD GET AT LEAST SCATTERED
SHRA/TSRA DEVELOPMENT BY LATE AFTN GIVEN THE INTENSE HEATING AND
STILL MOIST SFC CONDITIONS. WITH SUCH WARM CONDITIONS AND LITTLE
SHEAR...MAIN ISSUES WILL BE GUSTY WINDS...HVY RAIN...AND FQT
LIGHTNING. BOTH NAM AND GFS SOUNDINGS INDICATE A RATHER FAVORABLE
ENVIRONMENT FOR DAMAGING MICROBURSTS GIVEN VERY STEEP LOW-LVL LAPSE
RATES AND SOME MODEST MID-LVL DRYING...THOUGH THAT DRY LAYER WILL
MOISTEN /AND PWATS WILL APPROACH 2 IN./ AS THE DAY WEARS ON.
COVERAGE REMAINS THE BIGGEST QUESTION MARK WITH UNIMPRESSIVE LOW-LVL
MOISTURE CONVERGENCE AND THETA-E ADVECTION...AND INDEED 12Z MOS HAS
COME IN WITH POPS BELOW 10 PERCENT. HOWEVER...THE 00Z NSSL WRF HAS
HANDLED CONVECTION FAIRLY WELL LATELY AND INDICATES MORE SCATTERED
ACTIVITY...SO WILL LEAVE POPS LARGELY AS-IS WITH ONLY MINOR
ADJUSTMENTS. BULK OF THE CHANGES TO THIS FCST WILL INVOLVE AN
INCREASE TO TEMPS AND DEWPTS.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
007
Hazardous weather outlook, Jun 28, 11:45 AM CST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1245 PM CDT SUN JUN 28 2009
ALZ001>010-016-TNZ076-096-097-290300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1245 PM CDT SUN JUN 28 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
AND AHEAD OF A COLD FRONT THIS AFTERNOON. DUE TO THE VERY WARM AND
MOIST AIRMASS IN PLACE AHEAD OF THE FRONT...SOME THUNDERSTORMS MAY
BECOME STRONG TO SEVERE. DAMAGING WINDS AND HAIL TO THE SIZE OF
PENNIES WILL BE THE PRIMARY THREATS...IN ADDITION TO HEAVY RAIN AND
FREQUENT CLOUD TO GROUND LIGHTNING. THE SEVERE THREAT WILL SHIFT
SOUTH OF THE AREA AFTER 8 PM...WITH DRIER AND COOLER CONDITIONS
EXPECTED OVERNIGHT.
IN ADDITION...WITH HIGH TEMPERATURES IN THE MID TO UPPER 90S AND
VERY HUMID CONDITIONS...HEAT INDICES WILL BE AROUND 105 DEGREES
ACROSS MOST OF THE TENNESSEE VALLEY THIS AFTERNOON. THOSE ENGAGING
IN STRENUOUS OUTDOOR ACTIVITIES SHOULD USE CAUTION.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
A SERIES OF WEAK UPPER LEVEL DISTURBANCES WILL CREATE A SLIGHT
CHANCE FOR THUNDERSTORMS THURSDAY THROUGH SATURDAY...MAINLY DURING
THE AFTERNOON AND EVENING HOURS.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
REQUESTED THIS AFTERNOON.
SS/BCC
In the hours before
Special weather statement, Jun 28, 12:19 PM CST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
119 PM CDT SUN JUN 28 2009
TNZ097-281845-
FRANKLIN-
119 PM CDT SUN JUN 28 2009
...SIGNIFICANT WEATHER ALERT FOR SOUTHWESTERN FRANKLIN COUNTY UNTIL
145 PM CDT...
AT 119 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LEXIE CROSSROADS...OR 10 MILES SOUTHWEST OF
WINCHESTER...MOVING SOUTHEAST AT 10 MPH.
WINDS UP TO 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
BELVIDERE.
MAXWELL...BEANS CREEK.
HUNTLAND.
HIGHWAY 64.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SUNDAY
EVENING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
BCC
Special weather statement, Jun 28, 12:57 PM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
157 PM CDT SUN JUN 28 2009
ALZ009-281930-
JACKSON-
157 PM CDT SUN JUN 28 2009
...SIGNIFICANT WEATHER ALERT FOR WESTERN JACKSON COUNTY UNTIL 230 PM
CDT...
AT 156 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PRINCETON...MOVING SOUTHEAST AT 10 MPH.
WINDS UP TO 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
PRINCETON.
HOLLYTREE.
TRENTON...SKYLINE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SUNDAY
EVENING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.
BCC
Special weather statement, Jun 28, 1:16 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
216 PM CDT SUN JUN 28 2009
ALZ008>010-281945-
DE KALB-JACKSON-MARSHALL-
216 PM CDT SUN JUN 28 2009
...SIGNIFICANT WEATHER ALERT FOR WESTERN DEKALB...SOUTH CENTRAL
JACKSON AND NORTHEASTERN MARSHALL COUNTIES UNTIL 245 PM CDT...
AT 216 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
ANOTHER STRONG THUNDERSTORM NEAR LANGSTON...OR 9 MILES SOUTHWEST OF
SCOTTSBORO...MOVING SOUTH AT 15 MPH.
WINDS UP TO 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
LANGSTON.
CHIGGER HILL...HOPEWELL.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SUNDAY
EVENING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
BCC
Special weather statement, Jun 28, 1:42 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
242 PM CDT SUN JUN 28 2009
TNZ097-282015-
FRANKLIN-
242 PM CDT SUN JUN 28 2009
...SIGNIFICANT WEATHER ALERT FOR NORTHERN FRANKLIN COUNTY UNTIL 315
PM CDT...
AT 242 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TIMS FORD LAKE...OR 7 MILES NORTHWEST OF
WINCHESTER...MOVING SOUTHEAST AT 10 MPH.
WINDS UP TO 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
TIMS FORD LAKE.
ESTILL SPRINGS.
BELVIDERE.
WINCHESTER...DECHERD.
IF ON OR NEAR TIMS FORD LAKE...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SUNDAY
EVENING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.
BCC
Special weather statement, Jun 28, 1:43 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
243 PM CDT SUN JUN 28 2009
ALZ006-009-282015-
JACKSON-MADISON-
243 PM CDT SUN JUN 28 2009
...SIGNIFICANT WEATHER ALERT FOR NORTHWESTERN JACKSON AND EXTREME
NORTHEASTERN MADISON COUNTIES UNTIL 315 PM CDT...
AT 243 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ELORA...OR 14 MILES NORTHEAST OF MOORES
MILL...MOVING SOUTHEAST AT 15 MPH.
WINDS UP TO 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
FRANCISCO.
LARKIN...ESTILLFORK.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SUNDAY
EVENING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
BCC
Special weather statement, Jun 28, 2:13 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
313 PM CDT SUN JUN 28 2009
ALZ006-009-282045-
JACKSON-MADISON-
313 PM CDT SUN JUN 28 2009
...SIGNIFICANT WEATHER ALERT FOR WESTERN JACKSON AND EASTERN MADISON
COUNTIES EXTENDED UNTIL 345 PM CDT...
AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
TRACK A STRONG THUNDERSTORM NEAR PRINCETON...OR 13 MILES EAST OF
MOORES MILL...MOVING SOUTH AT 15 MPH.
WINDS UP TO 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
PRINCETON.
HOLLYTREE.
TRENTON...GARTH.
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SUNDAY
EVENING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.
BCC
Thunderstorm Wind, Franklin
- When
- June 28, 2:15 PM CST to 2:20 PM CST
- Where
- Franklin County, 2.15 mi SSW of Bruner Crossing
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- COOP Observer
- Coordinates
- 35.220, -86.130
Numerous trees were blown down, some of which caused minor damage to a house.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Minnesota, June 28, 20092 deaths · 1 event
- Flash Flood and Damaging Winds in Florida, June 28, 2009$630,000 · 55 kt wind · 11 events
- Lightning Strike in South Carolina, June 28, 20091 injured · $300,000 · 1 event
- Hail and Damaging Winds in Tennessee, June 28, 2009$125,000 · 60 kt wind · 12 events
- Flash Flooding in Texas, June 28 to 30, 2009$150,000 · 2 events
- Damaging Winds in Alabama, June 28, 2009$49,000 · 55 kt wind · 14 events
- Tornado and Flash Flood in Alabama, June 28, 2009$49,000 · EF0 · 11 events
- Damaging Winds in Georgia, June 28, 2009$27,000 · 50 kt wind · 8 events
- Flash Flooding in New Mexico, June 28, 2009$30,000 · 2 events
- Flash Flood in Nebraska, June 28, 2009$25,000 · 1 event
- Damaging Winds in Kentucky, June 28, 2009$20,000 · 60 kt wind · 5 events
- Hail and Damaging Wind in Colorado, June 28, 20091 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177362.